Renal artery thrombosis is a threatening clinical diagnosis, in which renal infarction may occur. Often misdiagnosed, for mimicking other common diseases, it should be considered in persistent flank pain to improve care and reduce morbidity. We review a case of a healthy, 57 year-old woman with renal artery thrombosis mimicking pyelonephritis and renal calculus obstruction, highlighting features of this clinical condition. An accurate diagnosis is essential for optimal management and prompts treatment, which still remains to be defined.
Introduction: Autosomal dominant polycystic kidney disease is a common syndrome. Renal and hepatic cysts can cause discomfort, bleeding, rupture, infection, hypertension and a mass effect with compression of adjacent organs.
Case presentation: A 48-year-old man with polycystic kidney disease and hypertension presented to the emergency department for bilateral flank pain. An abdominal computed tomography scan with contrast showed a 7 cm heterogeneous process posteriorly and laterally to the right kidney. It appeared to be a renal cyst associated with bleeding and bilateral pulmonary artery filling defects, apparently due to pulmonary embolism. Cavography following inferior vena cava filter insertion did not show any deep vein thrombosis.
Discussion and conclusion: The pulmonary embolism was probably caused by extrinsic inferior vena cava compression by a liver cyst. Virchow's triad of stasis, vessel damage and hypercoagulability probably resulted in a thrombus which moved on the right side to the pulmonary artery.
In the present report, we describe our experience with a 44-year-old male with abnormal retroperitoneal primitive neuroectodermal tumours (PNETs) in our hospital, who was operated on with a spindle cell neoplasm diagnosis.
Heparin is commonly used in clinical practice for the prevention and treatment of various thrombotic conditions. Its use can be associated with bleeding which can range from minor to life threatening. Non-traumatic causes of breast haematoma are very rare. We report a case of spontaneous bleeding into the breast in a female patient who was anticoagulated with heparin.